North Dakota, 2013Blizzard in North Dakota, January 19, 2013
January 19, 2013 · NWS BIS · 3 events in 3 counties and zones
A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour and peak gusts to near 60 miles per hour over far north central North Dakota. The wind, combined with two inches of loose snow cover, resulted in a ground blizzard around the Turtle Mountain region on the 19th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving out of Canada and into the Northern Plains resulted in sustained winds to around 40 miles per hour and peak gusts to near 60 miles per hour over far north central North Dakota. The wind, combined with two inches of loose snow cover, resulted in a ground blizzard around the Turtle Mountain region on the 19th. To the west of this area, where there was very little loose snow cover, high winds were reported but no blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 19, 6:22 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 19, 6:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
622 AM CST SAT JAN 19 2013
.SHORT TERM...
COLD FRONT HAS MOVED THROUGH CROSBY TO MINOT LINE WITH GUSTS NEAR
50 MPH WITH THE FRONTAL PASSAGE. WINDS ARE BEGINNING TO DECREASE
ALREADY AT CROSBY AND AT ESTEVAN IN SASKATCHEWAN. ISSUED NOW CAST
TO HIGHLIGHT A FEW HOURS OF GUSTY WINDS WEST OF WIND ADVISORY
COUNTIES IN DIVIDE AND WILLIAMS.
OTHERWISE NO CHANGES TO CURRENT HEADLINES. CYEN WHICH HAS
OBSERVERS REPORTS SOME BLOWING SNOW AND BRANDON HAS DRIFTING SNOW. WHILE
IT IS LIKELY SOME AREAS ARE EXPERIENCING REDUCED VISIBILITY...NO
REPORTS FROM COOPS OR ON THE UPDATED NDDOT TRAVEL MAP AS OF 12Z.
.AVIATION...
NO REPORTS OF PRECIPITATION OR REDUCED VISIBILITY BUT 12Z TAFS FOR NORTHERN
AERODROMES WILL HAVE PERIODS OF MVFR/IFR VISBILITY WHICH WILL BE MOST
COMMON WHERE SNOW SHOWERS EXIST IN CONJUNCTION WITH HIGHEST WINDS
JUST POST FRONTAL.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ003-011-
012-022-023-025.
WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ002-010-019-
021.
BLIZZARD WARNING UNTIL 4 PM CST THIS AFTERNOON FOR NDZ004-005-
013.
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR NDZ036-037-048.
WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR NDZ020-
034-035-042-045>047-050-051.
&&
SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jan 19, 4:12 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CST SAT JAN 19 2013
NDZ004-005-013-201015-
BOTTINEAU-ROLETTE-PIERCE-
412 AM CST SAT JAN 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION
CHECK WEATHER.GOV/BIS.
WIND CHILLS ARE FORECAST TO BE AS LOW AS 35 BELOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF BLOWING SNOW ARE ENCOURAGED SATURDAY BY
CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.
NDZ003-011-012-022-023-025-036-037-048-201015-
RENVILLE-WARD-MCHENRY-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
LA MOURE-
412 AM CST SAT JAN 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN ISSUED. FOR THE LATEST INFORMATION
CHECK WEATHER.GOV/BIS.
WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILLS ARE FORECAST TO BE AS LOW AS 50 BELOW SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS OR BLOWING SNOW ARE ENCOURAGED
SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.
NDZ002-010-019>021-034-035-042-045>047-050-051-201015-
BURKE-MOUNTRAIL-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-DICKEY-
412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY HAS BEEN ISSUED. SEE WEATHER.GOV/BIS FOR LATEST
INFORMATION CHECK WEATHER.GOV/BIS.
WIND CHILLS ARE FORECAST TO BE AS LOW AS 30 BELOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILLS ARE FORECAST TO BE AS LOW AS 45 BELOW SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WINDS OR BLOWING SNOW ARE ENCOURAGED SATURDAY BY
CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.
NDZ001-009-017-018-031>033-040-041-043-044-201015-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
412 AM CST SAT JAN 19 2013 /312 AM MST SAT JAN 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIND CHILLS MAY BE AS LOW AS 30 BELOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILLS MAY BE AS LOW AS 40 BELOW MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Blizzard, Rolette
- When
- January 19, 7:00 AM CST to 3:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Observing site at the Rolla airport reported a peak wind gust of 59 miles per hour, several hours of sustained winds in excess of 35 miles per hour, and several hours of near zero visibilities.
Blizzard, Bottineau
- When
- January 19, 7:00 AM CST to 3:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Sustained winds in excess of 35 miles per hour combined with loose snow cover to produce several hours of near zero visibilities.
Blizzard, Pierce
- When
- January 19, 7:00 AM CST to 3:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Sustained winds in excess of 35 miles per hour combined with loose snow cover to produce several hours of near zero visibilities.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, January 19 to 20, 2013$14 million · 53 kt wind · 14 events
- Marine Strong Wind in South Atlantic Coastal Waters, January 19, 20131 death · 1 event
- Dense Fog in California, January 19 to 22, 2013$1.0 million · 16 events
- Strong Wind in Wisconsin, January 19 to 20, 2013$75,000 · 15 events
- High Wind in Wisconsin, January 19, 2013$75,000 · 50 kt wind · 5 events
- Extreme Cold and Lake-Effect Snow in Michigan, January 19 to 23, 201325 events
- Blizzard in North Dakota, January 19, 201313 events
- High Wind in North Dakota, January 19, 20139 events
- Blizzard in Minnesota, January 19, 20138 events
- High Wind in North Dakota, January 19, 20135 events
- Winter Storm in Michigan, January 19 to 20, 20134 events
- Blizzard and High Wind in Alaska, January 19 to 20, 201358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423668, 423673, 423674.